Alert archive / North Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 77, NWS Newport/Morehead City, NC

October 2, 2024Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 2, 2024, 8:13 PM EDT for Dare County, North Carolina. It took effect at Oct 3, 2024, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 2, 2024, 8:13 PM EDT (00:13 UTC)
In effect from
Oct 3, 2024, 8:00 AM EDT
Expired
Oct 3, 2024, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2024-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2024-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

812 
WHUS42 KMHX 030013
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
813 PM EDT Wed Oct 2 2024

NCZ203-205-031215-
/O.EXP.KMHX.BH.S.0076.000000T0000Z-241003T0000Z/
/O.NEW.KMHX.BH.S.0077.241003T1200Z-241004T0000Z/
Northern Outer Banks-Hatteras Island-
813 PM EDT Wed Oct 2 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 8 AM EDT Thursday through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 2:45 PM Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
2 follow-up statements
036 
WHUS42 KMHX 030717
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
317 AM EDT Thu Oct 3 2024

NCZ203-205-031930-
/O.CON.KMHX.BH.S.0077.241003T1200Z-241004T0000Z/
Northern Outer Banks-Hatteras Island-
317 AM EDT Thu Oct 3 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 2:40 PM Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
921 
WHUS42 KMHX 040006
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
806 PM EDT Thu Oct 3 2024

NCZ203-205-041215-
/O.EXP.KMHX.BH.S.0077.000000T0000Z-241004T0000Z/
/O.NEW.KMHX.BH.S.0078.241004T1200Z-241005T0000Z/
Northern Outer Banks-Hatteras Island-
806 PM EDT Thu Oct 3 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH
FRIDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 8 AM EDT Friday through Friday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3:15 PM Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 2, 3:29 PM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, Oct 2, 3:29 PM EDT, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
329 PM EDT Wed Oct 2 2024

.SYNOPSIS...
High pressure builds over the Eastern Seaboard as a
series of weakening dry cold fronts move through the area through
this weekend. By early next week yet another frontal passage
will bring our next threat for precip to Eastern North Carolina
with strong high pressure building into the area by midweek
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 325 PM Wed...An almost fall like day today as temps have
gotten into the upper 70s inland and mid 70s along the coast and
OBX. High pressure continues to ridge into the area today
allowing for a steady N'rly breeze while a weak shortwave moving
through the area this afternoon has brought some additional
cloudcover and maybe a few isolated sprinkles to the CWA this
afternoon. Do expect cloud cover to be on the downtrend early
this evening as this weak shortwave quickly pushes offshore and
is replaced by upper level ridging.

Expect high pressure to become centered over the Eastern Seaboard
tonight keeping things dry across ENC while skies begin to clear and
winds decouple. This will result in the potential for good
radiational cooling this evening and bring the first forecast
challenge which will be the threat for fog and low stratus. Guidance
seems to be on the pessimistic side given the clearing skies and
light to calm winds allowing patchy fog, potentially dense at
times to develop after midnight with the greatest threat to see
fog being across the Coastal Plain along and west of Hwy 17.
Only caveat to this is if low stratus from the Atlantic
overspreads the region this evening, this would limit the fog
threat overall. Lows tonight get into the low to mid 60s inland
and mid to upper 60s along the coast and OBX.

&&

.SHORT TERM /THURSDAY/...
As of 330 PM Wed... With both upper and surface ridging over ENC on
Thursday once again expect a dry forecast across the area. Any
fog or low stratus that had developed overnight should quickly
dissipate after sunrise with partly cloudy skies expected across
the entire CWA by midday. Seasonable temps remain over ENC as
winds will remain north to northeasterly and highs get into the
mid to upper 70s along the OBX and coast and into the upper 70s
to low 80s inland.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 0400...High pressure over the area through late week with
a mostly dry FROPA expected Saturday and a wetter front early
next week bringing the next best chance of rain.

Late-week...Upper ridging builds overhead from the S and SFC
high pressure spills over the FA from the N behind the departing
cold front. Highs and lows right around Normal, low 80/60s
split. Some global guidance shows precip rotating about the
offshore low skirting coastal areas during this period, but have
opted to consider this an artifact of coarser grid scaling of
these models and will continue to keep all land areas dry, but
this could change once we get deeper into the HiRes guidance
timeframe.

Weekend...The weekend will start with a trough aloft working
across the Great Lakes as the ridge that has been overhead
begins to weaken. A cold front will slide across ENC this
weekend, currently forecast to move through Saturday. The ridge,
while weakening, will still keep moisture in the column lacking
and with the greatest upper level support from the trough well
to the N, continue to keep FROPA dry for the time being.

Early Next Week...Another front crosses through Monday, but this
front is associated with a deeper upper level trough, and the
column's moisture, while not anomalously high, will be greater
than previous fronts. Carrying SChc-Chc PoPs for this period
with the greatest chances near the coast. The airmass behind
this stronger early week front will be markedly cooler,
mid70/low50 split, some sheltered spots inland may even see
MinTs in the 40s.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /through 18Z Thursday/...
As of 110 PM Wed...Still have a mix of MVFR and VFR ceilings
across ENC this afternoon with PGV/ISO/OAJ terminals under MVFR
ceilings as of this update as a deck of low cumulus remains in
place. General trend is for ceilings to lift this afternoon and
within the next 2-3 hours widespread VFR is forecast. High
pressure builds overhead tonight allowing drier air to
infiltrate across the CWA resulting in decreasing cloud cover
and light winds. This is the perfect setup for some good
radiational cooling and at least a patchy fog threat. HREF
probabilities for visibilities of less than 1 mile is about
20-40% so there is a low end chance for some patchy dense fog as
well. One caveat to this, is if low stratus develops this would
limit any fog threat. For now included reduced visibility at
all TAF sites with the highest threat for any patchy fog from
Hwy 17 and west and as a result put in IFR vis across PGV/ISO
with a SCT MVFR cloud deck with just MVFR vis and a SCT MVFR
cloud deck at EWN/OAJ. By sunrise any fog or low stratus should
quickly dissipate with VFR conditions forecast across much of
ENC by midmorning. WInds will remain light and out of the north
to northeast through the period.

LONG TERM /Thursday afternoon through Monday/...
As of 0400 Wednesday...VFR flight cats expected to prevail from
midweek on in drier air behind today's dry FROPA. Potential for
SubVFR flight cats due to early morning fog. Another dry FROPA
forecast Saturday which could bring reduced flight cats due to
low level stratus.

&&

.MARINE...
SHORT TERM /through tonight/...
As of 330 PM Wed...Overall not much change in the forecast
thinking this afternoon. Latest obs show N'rly winds at 10 to 20
kts across our waters with gusts generally sitting around 15-20
kts, though a few 20-25 kt gusts can be found across our far
outer central waters near the Gulf Stream. High pressure ridging
over the Eastern Seaboard will not move much in the coming days
and as a low pressure system well offshore gradually moves away
this will allow the pressure gradient to relax slightly across
our waters, resulting in N-NE'rly winds easing slightly tonight
to 10-15 kts with gusts up to 15-20 kts everywhere and
persisting into Thursday evening. Seas north of Ocracoke inlet
will generally remain at 4-7 ft through the period and as a
result ongoing SCA's remain in place here. To the south of
Ocracoke Inlet 3-5 ft seas will persist through the period.

LONG TERM /Thursday night through Monday/...
As of 0400 Wednesday...NEerly 10-15kt Fri through the weekend.
SCA seas for central and northern waters likely continue through
at least Thursday evening. NEerly winds 10-15kt THU through
SUN. Winds flip around to become SWerly late Sun ahead of the
next front to pass through area waters early next week.

&&

.TIDES/COASTAL FLOODING...
As of 330 PM Wed...Minor coastal flooding will be possible
around the times of high tide through the rest of the workweek.
Increased wave action may lead to minor ocean overwash for
vulnerable areas (mainly Hatteras Island) and strengthening
northerly winds may lead to inundation up to one foot for areas
along the coast and soundside areas adjacent to the Pamlico
Sound. In addition to this as we get into early next week, long
period swell from distant hurricane Kirk will arrive to our
shores and bring an increased risk for elevated rip currents,
dangerous surf, and ocean overwash especially across the more
vulnerable areas and areas where the dunes have been
compromised along the Outer Banks and Crystal Coast.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
     205.
MARINE...Small Craft Advisory until 8 PM EDT Thursday for AMZ150.
     Small Craft Advisory until 8 PM EDT Saturday for AMZ152-154.

&&

SYNOPSIS...MHX
NEAR TERM...RCF
SHORT TERM...RCF
LONG TERM...CEB
AVIATION...CEB/RCF
MARINE...CEB/RCF
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Oct 2, 3:00 PM EDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
300 PM EDT Wed Oct 2 2024

NCZ196-204-031900-
East Carteret-Ocracoke Island-
300 PM EDT Wed Oct 2 2024

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Minor coastal flooding will be possible around the time of high tide
through the rest of the workweek. Increased wave action may lead to
ocean overwash for vulnerable areas and a persistent northerly wind
may lead to inundation up to one foot for soundside locales. As we
get into early next week, long period swell from distant hurricane
Kirk could bring a threat for an elevated rip current risk, high
surf, and ocean overwash to vunerable areas and where dune structures
have been comprimised across oceanside portions of the Outer Banks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-031900-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
300 PM EDT Wed Oct 2 2024

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-031900-
Northern Outer Banks-
300 PM EDT Wed Oct 2 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Minor coastal flooding will be possible around the time of high tide
through the rest of the workweek. Increased wave action may lead to
ocean overwash for vulnerable areas and a persistent northerly wind
may lead to inundation up to one foot for soundside locales. As we
get into early next week, long period swell from distant hurricane
Kirk could bring a threat for an elevated rip current risk, high
surf, and ocean overwash to vunerable areas and where dune structures
have been comprimised across oceanside portions of the Outer Banks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-199-031900-
West Carteret-Coastal Onslow-
300 PM EDT Wed Oct 2 2024

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Minor coastal flooding will be possible around the time of high tide
through the rest of the workweek. Increased wave action may lead to
ocean overwash for vulnerable areas and a persistent northerly wind
may lead to inundation up to one foot for soundside locales. As we
get into early next week, long period swell from distant hurricane
Kirk could bring a threat for an elevated rip current risk, high
surf, and ocean overwash to vunerable areas and where dune structures
have been comprimised across oceanside portions of the Outer Banks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-031900-
Hatteras Island-
300 PM EDT Wed Oct 2 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Minor coastal flooding will be possible around the time of high tide
through the rest of the workweek. Increased wave action may lead to
ocean overwash for vulnerable areas and a persistent northerly wind
may lead to inundation up to one foot for soundside locales. As we
get into early next week, long period swell from distant hurricane
Kirk could bring a threat for an elevated rip current risk, high
surf, and ocean overwash to vunerable areas and where dune structures
have been comprimised across oceanside portions of the Outer Banks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.